Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 141, NWS Pueblo, CO

August 31, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 1998, 8:22 PM MDT for Las Animas County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1998, 8:22 PM MDT (02:22 UTC)
Expired
Aug 31, 1998, 9:25 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS1 KPUB 010222
SVRPUB
COC071-010325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
822 PM MDT MON AUG 31 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEASTERN
  COLORADO

* UNTIL 925 PM MDT

* AT 820 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES EAST OF MODEL
  OR 23 MILES NORTHEAST OF TRINIDAD MOVING NORTH NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG AND EAST OF HIGHWAY 350
BETWEEN MODEL AND THATCHER THROUGH 925 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING
WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:10 AM MDT, 17 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 3:10 AM MDT, 17 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 AM MDT MON AUG 31 1998

CHALLENGES TODAY POPS AND MAXIMUM TEMPERATURES.  MAJORITY OF
CWFA CURRENTLY SEEING PARTLY CLOUDY SKIES ALONG WITH MILD LATE
AUGUST TEMPERATURES.

LATEST MODELS CONTINUE TO INDICATE THAT UPPER HIGH CONTINUES TO
RETROGRADE WEST TO THE WEST COAST REGION WHILE UPPER FLOW OVER
CWFA IS NORTHWESTERLY.

MODELS TREND WEAK FRONT TO MOVE INTO REGION SLIGHTLY SLOWER THAN
EARLIER INDICATED...I.E. MAIN PUSH LATE AFTERNOON INTO TONIGHT
AND THIS COMBINED WITH RATHER MEAGER MOISTURE VALUES WILL TRIM
POPS SLIGHTLY FOR 1ST PERIOD...I.E. GO WITH WIDELY SCATTERED TO
SOME SCATTERED MAINLY LATE AFTERNOON AND EVENING POPS.

MAXIMUM TEMPERATURES TO RUN SOME 5F OR SO COOLER THAN NOTED ON
SUNDAY AFTERNOON.

"77"

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.